Fentanyl


Major morphinomimetic analgesic, used exclusively in anesthesia.
 
Incidence
Extremely rare.
 
Risk factors
Previous sensitization to another phenylpiperidine drug.
 
Clinical manifestations
General: anaphylactic shock.
 
Cutaneous: urticaria, angioedema, diffuse rash (transdermal fentanyl).
 
Respiratory: bronchospasm.
 
Diagnostic methods
Cutaneous testing
 
Intradermal skin-tests positive from 0.5 ng/ml to 5 ng/ml (2 cases reported).
 
Mechanisms
Fentanyl does not induce non-specific histamine-release.
 
IgE-mediated hypersensitivity (positive skin-tests).
 
Management
Avoidance.
 

References

  1. Stoukides C.A, Stegman M, "Diffuse rash associated with transdermal fentanyl", Clin.Pharm., 1992 ; 11 (3): 222
  2. Bennett M.J, Anderson L.K, Mc Millan J.C, Ebertz J.M, Hanifin J.M, Hirshman C.A, "Anaphylactic reaction during anaesthesia associated with positive intradermal skin test to fentanyl", Can. Anaesth. Soc. J., 1986 ; 33 (1): 75-8.

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.